Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 134, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 18, 2004, 3:04 PM CDT for Simpson County, Mississippi. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 3:04 PM CDT (20:04 UTC)
- Expired
- May 18, 2004, 3:20 PM CDT
- In force
- 16 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 40 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
393
WUUS54 KJAN 182004
SVRJAN
MSC127-182020-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT TUE MAY 18 2004
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SIMPSON COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 320 PM CDT
* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTH OF MAGEE...MOVING NORTHEAST AT 20
MPH.
WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.
HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.
LAT...LON 3192 8985 3195 8988 3202 8978 3204 8978
3205 8966 3188 8966
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:30 AM CDT, 11 hours 34 minutes earlier.
Area forecast discussion, May 18, 3:30 AM CDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 330 AM CDT TUE MAY 18 2004 .SHORT TERM...TODAY THROUGH THURSDAY... LOCAL RADARS SHOW A FEW SHOWERS DISSIPATING OVER FOREST COUNTY THIS MORNING BUT ANOTHER WET DAY IS ON TAP FOR THE CWA AS SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY AGAIN DURING THE AFTERNOON. LATEST SATELLITE IMAGERY SHOWS A WEAK CIRCULATION OVER WESTERN LOUISIANA. MODELS AGREE THAT THIS FEATURE WILL DRIFT SOUTH INTO THE NORTHERN GULF TODAY AND SERVE TO ENHANCE SHOWER AND THUNDERSTORM DEVELOPMENT OVER OUR AREA...ESPECIALLY IN THE SOUTH. THE WINDS ALOFT...INCLUDING DEEP LAYER SHEAR WILL BE WEAKER TODAY OVER OUR REGION. OUR AIRMASS WILL BE JUICED WITH PWS AROUND 1 3/4 INCHES. THE STORMS THAT DEVELOP WILL MOVE SLOWLY AND PRODUCE VERY HEAVY RAIN. ALTHOUGH WL LIKELY NOT EXCEED FLASH FLOOD GUIDANCE...WL CONTINUE MENTION OF PONDING OF WATER ON ROADS AND LOCAL RUNOFF PROBLEMS IN THE HWO. RIDGING ALOFT FROM THE SW WILL BEGIN TO LIMIT THE CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT WEDNESDAY. WL CONTINUE EXISTING CHC POPS FOR WEDNESDAY AFTERNOON. RIDGING ALOFT WILL STRENGTHEN THE BERMUDA HIGH RIDGE OVER OUR REGION THURSDAY AS DRIER AIR ALOFT FILTERS IN FROM THE NORTHWEST. THIS WILL FURTHER LIMIT PRECIPITATION CHANCES THURSDAY AND BRING AFTERNOON HIGHS IN THE UPPER 80S AT MANY LOCATIONS. WL KEEP MENTION OF ISOLATED THUNDERSTORMS TO OUR SOUTHERN COUNTIES AS SEA BREEZE GENERATED STORMS WILL BE POSSIBLE BY LATE AFTERNOON AND EVENING. && .LONG TERM...FRIDAY THROUGH MONDAY...THE UPPER RIDGE WILL BEGIN THE WEAKEN FRIDAY AND THE BERMUDA HIGH RIDGE AXIS WILL WEAKEN AND SHIFT SOUTH OVER THE NORTHERN GULF AS WELL. THIS WILL RESULT IN A DEEP SW FLOW THAT WILL CONTRIBUTE TO ANOTHER ROUND OF ISOLATED THUNDERSTORMS IN THE SOUTH DURING THE LATE AFTERNOON AND EVENING HOURS FRIDAY. THE WEEKEND STILL LOOKS DRY AND WL NOT INTRODUCE POPS AT THIS TIME. THE SOUTHERN BRANCH OF THE JET STREAM IS EXPECTED TO EXTEND EAST ACROSS THE PLAIN STATES MONDAY AND TUESDAY AND BEGIN TO INFLUENCE THE WEATHER ACROSS OUR NORTHERN COUNTIES BY TUESDAY...INCREASING RAIN CHANCES INTO WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 82 66 84 66 / 70 20 40 20 MERIDIAN 82 66 83 65 / 70 20 40 20 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 22
Hazardous weather outlook, May 18, 1:51 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 151 PM CDT TUE MAY 18 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 191851- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 151 PM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND WEDNESDAY... ...THUNDERSTORMS... A LINGERING MOIST AND UNSTABLE AIRMASS OVER THE REGION THIS AFTERNOON WILL ALLOW FOR ISOLATED STRONG THUNDERSTORMS TO DEVELOP OVER THE ARK LA MISS REGION. THE MAIN CONCERNS WITH THE STRONGER STORMS WILL BE FOR FREQUENT LIGHTNING...HEAVY RAIN...PEA SIZED HAIL...AND WIND GUSTS TO 40 MPH. THERE IS A SMALL CHANCE THAT A FEW OF THE STRONGEST STORMS COULD BRIEFLY BECOME SEVERE...PRODUCING PENNY SIZED HAIL AND WIND GUSTS TO 60 MPH. ...FLOODING... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER THE AREA THROUGH SUNSET . THE AIRMASS OVER THE REGION REMAINS VERY MOIST AND THE GROUND IS SATURATED IN MANY AREAS. TORRENTIAL DOWNPOURS IN THUNDERSTORMS CAN BE EXPECTED TO INDUCE PONDING OF WATER UPON ROAD SURFACES AND IN LOW LYING LOCATIONS. ADDITIONALLY...HEAVY RAINFALL POSSIBLE IN SLOW MOVING CLUSTERS OF STORMS MAY CAUSE THE OVERFLOWING OF SMALL CREEKS...STREAMS AND CULVERTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE NECESSARY THROUGH NEXT TUESDAY...MAY 25. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:20 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 45 min |
| May 17, 8:49 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 46 min |
| May 18, 2:50 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 30 min |
| May 18, 4:56 PM CDT | Flash Flood Warning | JAN | Hinds | 119 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.